Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 221, NWS Des Moines, IA

July 25, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2018, 6:18 PM CDT for 4 counties in Iowa. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 6:18 PM CDT (23:18 UTC)
Expired
Jul 25, 2018, 7:00 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 174 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:55 PM CDTHAIL 15 Sse Rock Falls, IA
Jul 25, 7:00 PM CDTTSTM WND DMGMason City, IADELAYED REPORT - TIME ESTIMATED BY RADAR - SEVERAL LARGE BRANCHES AND ONE LARGER TREE DOWN...VIA SOCIAL MEDIA.
Jul 25, 7:03 PM CDTHAIL 11 S Mason City, IADELAYED REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 4:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS53 KDMX 252318
SVRDMX
IAC033-081-189-195-260000-
/O.NEW.KDMX.SV.W.0221.180725T2318Z-180726T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
618 PM CDT WED JUL 25 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Worth County in north central Iowa...
  Northeastern Hancock County in north central Iowa...
  Northern Cerro Gordo County in north central Iowa...
  Southeastern Winnebago County in north central Iowa...

* Until 700 PM CDT.

* At 616 PM CDT, a severe thunderstorm was located 8 miles south of
  Rice Lake, or 8 miles east of Forest City, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mason City, Nora Springs, Manly, Mason City Municipal Airport,
  Clear Lake, Ventura, Plymouth, Fertile, Kensett, Grafton,
  Hanlontown, Joice, Rock Falls, Portland, Pilot Knob State Park and
  Rice Lake State Park.

This includes Interstate 35 between mile markers 193 and 209.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4334 9302 4305 9302 4316 9356 4338 9356
TIME...MOT...LOC 2316Z 280DEG 27KT 4327 9346 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
1 follow-up statement
788 
WWUS53 KDMX 252334
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
634 PM CDT WED JUL 25 2018

IAC033-081-189-195-260000-
/O.CON.KDMX.SV.W.0221.000000T0000Z-180726T0000Z/
Worth IA-Hancock IA-Cerro Gordo IA-Winnebago IA-
634 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN WORTH...NORTHEASTERN HANCOCK...NORTHERN CERRO GORDO AND
SOUTHEASTERN WINNEBAGO COUNTIES...

At 634 PM CDT, a severe thunderstorm was located near Manly, or 7
miles northwest of Mason City, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mason City, Nora Springs, Manly, Mason City Municipal Airport, Clear
Lake, Ventura, Plymouth, Fertile, Kensett, Grafton, Hanlontown,
Joice, Rock Falls, Portland, Pilot Knob State Park and Rice Lake
State Park.

This includes Interstate 35 between mile markers 193 and 209.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4334 9302 4305 9302 4316 9356 4338 9356
TIME...MOT...LOC 2334Z 280DEG 27KT 4325 9327 

HAIL...1.00IN
WIND...60MPH
 
$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:22 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 25, 3:22 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
322 PM CDT Wed Jul 25 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 322 PM CDT Wed Jul 25 2018

Upper trough rotating across Manitoba/Ontario currently on water
vapor imagery with the sfc low situated across NE Ontario. An
associated sfc trough axis and cold front extends south southeast
through southern MN/southern SD/eastern NE. A few storms have
developed in vicinity of the pre-frontal trough across far NW IA and
southern MN, with another storm near the front itself in SW MN.
Isolated to scattered storms expected to continue to develop along
and ahead of the front through the late afternoon hours and spread
across northern Iowa through early evening. As the upper trough
drops into the Great Lakes region/eastern Ontario through this
evening and the front continues to push into Iowa, activity is
expected to move into central Iowa toward late evening. However main
areas of forcing to move more into WI/IL and NE/KS, with coverage
expected to become more limited as the front sags into
central/southern Iowa. This is also expected due to decreasing
instability as it approaches central/southern Iowa with cloud cover
having been in place much of the day. Therefore have the highest
pops toward mid evening across the north. Decent shear with any
storm that becomes organized so could still see an isolated severe
storm with damaging winds the main threat and large hail a secondary
threat. All activity expected to push south of the area as the front
moves into northern Missouri late tonight. High pressure to build
into the state for Thursday into early Friday with dry and cooler
conditions expected as H85 temps drop to around +9C to +10C across
the area.

Another shortwave trough to drop through a northwest flow pattern
late Friday which could spread some showers/isolated storms into
west central to southern Iowa. Greater chances for rain showers to
come Saturday into Saturday night as a stronger trough to dig into
the region and move from the Dakotas early Saturday across Iowa
Saturday night. Little instability present with this system across
Iowa so expect mainly rain to showers and no thunder to isolated
thunder through the day. May have a lingering light shower into
Sunday, but then dry conditions expected Sunday night into Monday.
General troughiness aloft in the area through midweek so could see
another pop up storms late Tuesday, but overall expect dry and cool
conditions to continue through mid week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 138 PM CDT Wed Jul 25 2018

Cold front to push south southeast across the area this evening
with northwesterly winds by late tonight/Thursday. Expect some
isolated to scattered showers/storms tonight with main impacts at
the northern TAF sites and potentially into KDSM. Otherwise
northwesterly winds could be a bit gusty Thursday. CIGS expected
to remain VFR but if do get a stronger storm at one of the sites
could see a brief higher MVFR. Did not include any mention of that
now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Beerends
AVIATION...Beerends
Hazardous weather outlook, Jul 25, 3:03 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
303 PM CDT Wed Jul 25 2018

IAZ004-262015-
Emmet-
303 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a marginal to slight risk of severe thunderstorms over
central Iowa with the primary risks being large hail and damaging
wind gusts from this afternoon into this evening.

A River Flood Warning also remains in effect for the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River flood warnings remain in effect near Estherville through
the week.

There will be periodic thunderstorm chances Saturday through
Monday. The threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly this afternoon and evening.

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262015-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
303 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a marginal to slight risk of severe thunderstorms over
central Iowa with the primary risks being large hail and damaging
wind gusts from this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periodic thunderstorm chances Saturday through
Monday. The threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly this afternoon and evening.

Ansorge

In the hours before

Special weather statement, Jul 25, 4:32 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
432 PM CDT WED JUL 25 2018

IAZ005-006-252230-
Kossuth IA-Winnebago IA-
432 PM CDT WED JUL 25 2018

...Strong Thunderstorm Moving Into Northern Iowa...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bricelyn, or 18 miles northwest of Forest City,
moving east southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buffalo Center, Thompson, Leland, Rake, Scarville and Hogsback
Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4350 9354 4329 9361 4343 9410 4350 9406
TIME...MOT...LOC 2131Z 285DEG 30KT 4346 9387

REV
Local storm report, Jul 25, 5:01 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             6 E RAKE                43.48N 93.80W
07/25/2018  M0.75 INCH       WINNEBAGO          IA   PUBLIC

&&
Special weather statement, Jul 25, 5:25 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
525 PM CDT WED JUL 25 2018

IAZ006-007-017-252330-
Cerro Gordo IA-Winnebago IA-Worth IA-
525 PM CDT WED JUL 25 2018

...Strong Thunderstorm Moving through Worth and Cerro Gordo
Counties...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Rice Lake, or 9 miles east of Forest City, moving
southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mason City, Manly, Mason City Municipal Airport, Clear Lake,
Plymouth, Fertile, Hanlontown, Rock Falls, Burchinal and Clear Lake
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4323 9303 4302 9331 4323 9350 4326 9350
      4326 9353 4329 9356 4338 9341
TIME...MOT...LOC 2224Z 303DEG 18KT 4328 9344

REV
Local storm report, Jul 25, 6:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     5 E RAKE                43.48N 93.82W
07/25/2018                   WINNEBAGO          IA   PUBLIC

            2 BRANCHES DOWN, 0.5 HAIL, SUSTAINED WINDS
            30-40 MPH - VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:32 PM CDTSpecial Weather StatementDMXWinnebago58 min
Jul 25, 4:39 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth51 min
Jul 25, 5:25 PM CDTSpecial Weather StatementDMXCerro Gordo65 min
Jul 25, 5:44 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago46 min
Jul 25, 6:05 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.